Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 38, NWS Pueblo, CO

July 27, 2022Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 27, 2022, 1:23 PM MDT for Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2022, 1:23 PM MDT (19:23 UTC)
Expired
Jul 27, 2022, 4:15 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 125 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.4 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-423 J/kg
Mixed-layer LCL
2466 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WGUS55 KPUB 271923
FFWPUB
COC055-272230-
/O.NEW.KPUB.FF.W.0038.220727T1923Z-220727T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
123 PM MDT Wed Jul 27 2022

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  The Spring Burn burn scar in...
  Central Huerfano County in southeastern Colorado...

* Until 430 PM MDT.

* At 123 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Spring Burn Burn Scar. Between 0.5 and 1 inch 
  of rain has fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Pass Creek. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Spring Burn
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Spring Burn Burn Scar.

* Some locations that will experience flash flooding include...
  Spring Burn Scar north of Highway 160.

This includes the following high risk locations...
	Pass Creek Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3760 10514 3765 10523 3770 10518 3764 10509

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
1 follow-up statement
113 
WGUS75 KPUB 272215
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
415 PM MDT Wed Jul 27 2022

COC055-272225-
/O.CAN.KPUB.FF.W.0038.000000T0000Z-220727T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
415 PM MDT Wed Jul 27 2022

...FLASH FLOOD WARNING FOR THE SPRING BURN BURN SCAR IS CANCELLED 
FOR CENTRAL HUERFANO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3760 10514 3765 10523 3770 10518 3764 10509

$$

PGW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 12:04 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 27, 12:04 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1204 PM MDT Wed Jul 27 2022

.SHORT TERM...(Today and tonight)
Issued at 430 AM MDT Wed Jul 27 2022

Key Messages:

1) Chance for flash flooding over the flash flood prone areas,
specifically over the Spring burn scar.

2) Scattered showers and thunderstorms over the mountains and
southern plains. A strong storm is possible over the far
southeastern plains.

3) There is a high impact - low confidence environment over El Paso
County. If a thunderstorm develops during the afternoon and evening,
there is higher chance for it to become strong to severe, however
most models are suggesting no thunderstorms developing.

4) A boundary passes over the plains tomorrow morning. Flash
flooding is a concern over areas that received a lot of rain
yesterday due to saturated soils. Moderate to heavy rain may cause
flash flooding.

Currently...

Showers are still hanging on around the far eastern plains and over
the southern plains due to a lingering vort maxima propagating
overhead and some favorable upper level divergence in response to
the 300hPa jet, as weak as it is. We have been monitoring for flash
flood worthy rainfall over highway 160 over Las Animas and Baca
Counties, but flash flood guidance continues to be higher than the
rainfall rates and amounts. All guidance suggests showers will
dissipate by the sunrise.

Today and Tonight:

An amorphous upper ridge remains over the American Southwest and a
broad trough aloft remains over the High Plains and the Midwest.
Some ripples in the upper flow are expected to propagate mainly over
the southern portions of the CWA, which is where models continue to
focus on convective initiation. Coverage of thunderstorms should be
less than yesterday, but there are areas of concern that need to be
discussed. The vast majority of model output (hi-rez, ensembles,
deterministic models, and WPC) are putting bulls-eyes of higher QPF
over the southern mountains, where pockets of greater than 1000 J/kg
of MUCAPE reside. 0-6km bulk shear values are generally less than 20
kts, however, so messy pulse thunderstorms with moderate to heavy
rain and gusty winds are expected. The upper level flow is
relatively weak, so thunderstorms that develop will be slow to move,
which is a concern for flash flooding. The big question, as always,
is where thunderstorms will form. HREF is scattered across the
southern portions of the CWA, which likely means that there will be
showers and thunderstorms around the vicinity of the Spring burn
scar, but it is not a guarantee. Elsewhere, there is a strong theta-
e axis over the plains, which amplifies MUCAPE values of greater
than 2000 J/kg over the far eastern plains. In Baca County, deep
shear values of around 30 to 35 kts in the form of a straight
hodograph exist. Perhaps a stronger storm with large hail and strong
winds is possible. Models are starting to suggest a stronger storm
over the New Mexico-Colorado-Oklahoma border. A truly conditional
situation exists over El Paso County this afternoon. There is
expected to be south-southeast flow pushing up on the Rampart
Mountains and the Palmer Divide equating to low-level upslope.
MUCAPE values exceed 1000 J/kg and deep shear values increase to
around 30 to 35 kts in the afternoon. The environment is primed for
a strong to severe thunderstorm. The main issue is lifting the air.
The main synoptic forcing appears to be too far south, however the
low-level upslope towards the Palmer may be enough to spark
convection initiation.

Now for the evening and overnight period. Convection should
dissipate or be in the process of dissipating by around midnight
tonight, with lingering showers over the mountains and the southern
plains. During the early morning a frontal boundary enhanced with an
outflow is expected to propagate over the plains and is expected to
interact with the mountains creating showers and thunderstorms.
During the short term forecast, the boundary will have at least
entered our CWA creating showers and thunderstorms over the Pikes
Peak region. CAPE values are greater than 1000 J/kg on the leading
edge and behind the front. There is a bit of a cap over the lower
levels, but the mesoscale lift associated with the front should
overcome the cap. The shear is weak, however. So overall, showers
and thunderstorms are expected over the Pikes Peak region during the
early morning with the potential for a stronger storm. The main
concern will be flash flooding since the soils should be
saturated. Any moderate to heavy rain over the northern I-25
corridor may lead to flash flooding.

.LONG TERM...(Thursday through Tuesday)
Issued at 430 AM MDT Wed Jul 27 2022

Key messages:

1) Widely scattered to numerous PM thunderstorms will be possible
over the most areas from Thursday through Saturday. Best chance of
heaviest rainfall totals will be from Thursday through Friday. Some
embedded storms could become strong to severe with strong outflow
winds to 60 mph and hail up to 1 inch in diameter as the main threat.

2) PM thunderstorms will become more isolated to scattered on Sunday
and mostly confined to the mountains and southeastern plains. On
Monday through Tuesday, thunderstorm activity will further diminish
and be mainly confined to central mountains.

3) Flash flooding will be possible over the burn scars and urban
areas through Saturday. Highest risk of this will be on Thursday and
Friday. A slight risk of burn scar flooding will be possible from
Sunday through Tuesday if storms become stationary over mountains.

4) A cool down will occur throughout the week with high temperatures
being well below the seasonal average on Thursday and Friday,
followed by a warming trend throughout the weekend and returning to
hot and dry for most areas by early next week.

Detailed discussion:

Thursday through Friday...

The longwave trough will continue to deepen and move down upstream
over the midwestern states, which will allow for another weak cool
front to pass through on Thursday by early in the morning and bring
in much cooler temperatures behind it. A general consensus of the
models puts the this front moving over the northern I-25 corridor
and southward over the lower Arkansas River Valley approximately
between the hours of 3 to 6 AM. This will lead to an increase in
omega forcing, coupled with a much broader and higher influx of
monsoonal moisture over the region, which will produce a vast swath
of developing showers and thunderstorms. This looks to occur over
the northern I-25 corridor and move southward over the lower
Arkansas River Valley, and eventually over the southern plains by
around 11 AM to 2 PM. Winds in the lower levels will be primarily
out of the ENE over the plains and become SE'ly later in the
afternoon, meanwhile the continuous SW'ly mid level flow aloft will
allow for isentropic accent to be in place over much of the CWA
going into the later hours of the afternoon, especially over the
southern I-25 corridor and eastward. Copious amounts of rainfall is
expected given these environmental parameters and there will likely
be areas of flash flooding in the urbanized areas. Better amounts of
rainfall can also be expected along the eastern facing slopes of the
Sangre de Cristo and Wet Mountains. If storms develop and remain
nearly stationary over the burn scar areas, this could also be a
concern with potential flash flooding in and around these areas.
CAPE over the southeastern plains of around 2000 to 2800 J/kg, and
relatively decent shear of 30 to 35 kts could also result in a
strong to severe thunderstorm, with outflow winds of up to 60 mph or
possibly higher, and hail up to an inch in diameter will be the most
likely threats.

There will also be an increase of instability with a higher influx
of monsoonal moisture in the mid levels over the area again on
Friday with predominantly SE'ly flow in the lower levels and
superimposed SW'ly monsoonal flow in the mid levels which will once
again produce an extensive coverage of moderate to heavy rainfall
possible for many areas with some embedded stronger convection at
times. Friday will also be another unseasonably cool day, with
temperatures right around the same values, or even slightly cooler,
as Thursday.

Saturday through Tuesday...

With the anticyclonic flow around the high positioned over the
southwestern CONUS, the monsoonal moisture will remain in place with
a chance of PM storms over most areas of the CWA going into
Saturday. However, deterministic models are in general agreement
with a positively tilted shift in the ridge axis and expanding of
the ridge northward itself, as well as and the inverted trough
slowly progressing further to the west by Sunday along with the mid
level monsoonal moisture plume. This will reduce the amount of
afternoon/evening thunderstorm activity and keep it more confined to
the mountains, especially by Monday and Tuesday. Most of the
convection should be confined to the mountains and southeast plains
on Sunday, and then even further to the west over the central
mountains on Monday and Tuesday. Models also tend to have the
position of an upper level high being located directly over
Colorado, which will allow for subsidence to likely overcome a lot
of the orographically induced convection over the mountains and
perhaps result in only isolated thunderstorm development on Monday
and Tuesday during the afternoon. The ensemble members continue to
agree with this, with a warming and drying trend reflected in the
overall average of the members from Sunday through Tuesday. Given
this, temperatures can be expected to be back above the seasonal
average by Monday, and even warmer on Tuesday, with a strengthening
ridge overhead.  -Stewey

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1158 AM MDT Wed Jul 27 2022

Mainly vfr conditions expected at COS, PUB and ALS over the next
24 hours. Isolated to scattered storms expected to develop over
the mts again this afternoon, with the best coverage across the
southern mts and southern I-25 Corridor. If storms can develop
and move across the terminals, brief mvfr conditions with locally
heavy rainfall will be possible. A frontal boundary remains
progged to move south and west across the eastern plains late
tonight into early Thursday morning, with breezy northerly winds
of 15-25kts possible in its wake. This front may also be a focus
for thunderstorms early tomorrow morning...especially at COS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...STEWARD
AVIATION...MW
Hazardous weather outlook, Jul 27, 11:00 AM MDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1100 AM MDT Wed Jul 27 2022

COZ058>089-093>099-281700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1100 AM MDT Wed Jul 27 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening, most numerous over the mountains, mountain
valleys, and across southern portions of the eastern plains, with
more isolated to scattered storms possible across northern
portions of the plains.

Storms today will be slow moving and capable of producing heavy
rain, leading to an increased potential for flash flooding,
especially if storms move across area burn scars, as well as
areas that have received heavy rainfall over the past few days.
Other storm threats will be dangerous cloud to ground lightning
and gusty outflow winds to 45 mph.

Over the Raton Mesa and into Baca County, as well as along and
south of the Palmer Divide, a strong to severe storm will be
possible this afternoon with wind gusts to near 60 mph and
penny sized hail possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms will be likely
for Thursday through Saturday over most areas. The risk for flash
flooding will be elevated for these days, especially for the burn
scars and urbanized areas. The highest risk for flash flooding
will occur on Thursday and Friday. A few embedded stronger and
potentially severe thunderstorms may occur at times, with the
highest probability over the southeastern plains on Thursday
afternoon. Main threat with these storms will be strong and gusty
outflow winds to 60 mph and hail up to 1 inch in diameter, along
with torrential rainfall and dangerous cloud to ground lightning.

On Sunday, afternoon and evening thunderstorms should be more
isolated and confined to the mountains and southeastern plains,
with only a few thunderstorms possible along the I-25 corridor and
over the San Luis Valley. On Monday and Tuesday, afternoon and
evening thunderstorms will be even more isolated and mainly over
the central mountains. There will still be a slight risk of burn
scar flash flooding for each of these days, if thunderstorms
become nearly stationary over these areas.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

23/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:02 PM MDTSpecial Weather StatementPUBPueblo43 min
Jul 26, 6:04 PM MDTFlash Flood WarningPUBEl Paso, Teller3 hr
Jul 26, 6:14 PM MDTSpecial Weather StatementPUBTeller46 min
Jul 26, 6:28 PM MDTFlash Flood WarningPUBEl Paso, Teller3 hr
Jul 26, 6:39 PM MDTSpecial Weather StatementPUBEl Paso81 min
Jul 26, 6:57 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 26, 7:05 PM MDTSevere Thunderstorm WarningPUBEl Paso70 min
Jul 26, 7:30 PM MDTSpecial Weather StatementPUBEl Paso60 min
Jul 26, 8:03 PM MDTSpecial Weather StatementPUBEl Paso42 min
Jul 26, 8:06 PM MDTSpecial Weather StatementPUBCrowley39 min
Jul 26, 8:14 PM MDTAreal Flood WarningPUBPueblo6 hr
Jul 26, 8:26 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 26, 8:31 PM MDTSpecial Weather StatementPUBPueblo44 min
Jul 26, 8:45 PM MDTAreal Flood WarningPUBEl Paso6 hr
Jul 26, 8:46 PM MDTSpecial Weather StatementPUBCrowley44 min
Jul 26, 8:58 PM MDTAreal Flood WarningPUBCostilla9 hr
Jul 26, 9:24 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero54 min
Jul 26, 10:59 PM MDTRiver Flood AdvisoryPUBEl Paso8 hr
Jul 26, 11:07 PM MDTRiver Flood AdvisoryPUBEl Paso8 hr
Jul 27, 2:33 PM MDTFlood WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 14 more36 hr
Jul 27, 4:15 PM MDTSpecial Weather StatementPUBLas Animas30 min
Jul 27, 4:25 PM MDTSpecial Weather StatementPUBBaca35 min
Jul 27, 5:12 PM MDTSpecial Weather StatementPUBBaca48 min
Jul 27, 5:37 PM MDTSpecial Weather StatementPUBOtero23 min
Jul 27, 5:57 PM MDTSpecial Weather StatementPUBSaguache33 min
Jul 27, 5:59 PM MDTSpecial Weather StatementPUBBaca31 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.